Latex Allergy Can Stick It to Diabetics

Rubber in stopper of insulin vial can cause a rash

Please note: This article was published more than one year ago. The facts and conclusions presented may have since changed and may no longer be accurate. And "More information" links may no longer work. Questions about personal health should always be referred to a physician or other health care professional.

By
HealthDay Reporter

WEDNESDAY, Jan. 15, 2003 (HealthDayNews) -- A woman with diabetes suffered a severe allergic reaction simply because the stopper of the insulin container she used contained latex, British doctors report.

The case, detailed by Dr. David Orton and colleagues at Amersham Hospital in tomorrow's issue of The New England Journal of Medicine, should alert doctors to the possibility of such reactions in diabetic patients, the physicians say.

While the possibility of such reactions generally is assumed to be rare, studies have demonstrated that "natural rubber vial stoppers release sufficient latex protein into solution during storage to elicit positive intradermal skin reactions in latex-allergic persons," the report says.

"I could imagine it happening because the syringes we use are made of latex," says Dr. Edwin P. Schulhafer, a specialist who heads the Allergy, Asthma and Sinus Center of New York and New Jersey. But in this case, the syringe was latex-free and the allergic reaction was traced to the cartridge containing the insulin, made by Novo Nordisk.

"The manufacturer of the insulin preparations subsequently informed us that the cartridge bungs [stoppers] contained butyl rubber with added dry natural rubber latex," the journal report says. "Synthetic butyl rubber should pose no hazard to latex-sensitive persons, but the natural rubber latex added to the bungs to provide optimal durability must have been responsible for our patient's reactions."

The allergic response caused an itchy, unsightly rash at the injection sites that persisted for up to 48 hours, the physicians report.

To be sure that latex was the cause of the problem, the physicians compared the response when injections were made using a latex-free syringe, first directly from a glass vial and then through the latex-containing bung. A rash did not form after the first injection, but one appeared when the injected fluid came in contact with the bung.

Such a rash is typical of an allergic reaction to latex, which is derived from the sap of rubber trees, Schulhafer says. It is common among children with the birth defect spina bifida, apparently because they require frequent surgery for defects such as cleft palate, which brings them in contact with the latex gloves worn by medical personnel and with surgical catheters, he says.

"It is most common among health-care workers who wear latex gloves," he says. "The most common form of allergic reaction is a rash on the hands."

An allergic reaction can occur when a latex-sensitive individual uses a condom made of the material. Vinyl condoms are recommended for such individuals.

Officials at Novo Nordisk could not be reached for comment.

More information

More information about latex allergy is available from the National Institutes of Health. Get information on insulin from the Joslin Diabetes Center.

SOURCES: Edwin P. Schulhafer, M.D., Allergy, Asthma and Sinus Center of New York and New Jersey, Annandale, N.J.; Jan. 16, 2003, The New England Journal of Medicine

Last Updated: